Antibiotic-associated Colitis—C difficile

(Antibiotic-associated Diarrhea, Clostridium difficile-induced Colitis, C diff)
  • Definition

    Antibiotic-associated colitis is an irritation in your large intestine caused by an infection. It happens when there is a disruption in the normal bacteria of your intestines after taking antibiotic medication allowing bad bacteria to take over. Colitis can lead to diarrhea and abdominal cramping.
    The infection is often very serious.
    The Stomach, Liver, and Intestines
    Normal Anatomy of the Large and Small Intestine
    Copyright © Nucleus Medical Media, Inc.
  • Causes

    Your intestine is normally full of good bacteria. When you take antibiotics, they often kill all the good bacteria in your intestine. This creates a perfect home for bacteria called Clostridium difficile ( C. diff ) . This particular bacteria is not killed by the antibiotics and begins to grow out of control. As it grows, the bacteria makes toxins. These toxins irritate the lining of the intestine and cause swelling, leading to pain and diarrhea.
  • Risk Factors

    An infection with this bacteria is most common in older people, or people staying in hospitals or other care centers. Factors that increase your chance of having this condition include:
  • Symptoms

    Symptoms may include:
    • Loose stools
    • Watery or mucousy diarrhea
    • Abdominal pain or cramps
    • Bloating
    • Fever
    • Loss of apetite
    • Rarely, nausea and vomiting
  • Diagnosis

    Your doctor will ask about your symptoms and medical history. A physical exam will be done. Tests may include:
    • Blood tests
    • Stool samples to identify the toxins made by the bacteria
    • CT scan to see internal body structures
    • Colonoscopy to see the colon lining with a thin, lighted tube inserted through the rectum
  • Treatment

    Talk with your doctor about the best treatment plan for you. Treatment options include the following:
    Fluid Replacement
    Severe diarrhea can make it difficult for your body to take in and keep fluids. You may have fluid treatments to help replace lost fluids. Your doctor may simply encourage you to drink more fluids. For severe fluid loss your doctor may recommend an IV to deliver fluids directly to your bloodstream.
    Medications
    Your doctor will stop or switch your current antibiotic. Don't stop taking this antiobiotic until you talk with your doctor. The new antibiotic will work on treating the C. diff infection.
    You may also be given probiotics. These are healthy bacteria that will help your intestine get back to normal. Try not to use antidiarrheal drugs, which slow your gut motility.
    Surgery
    In very severe cases, surgery may be needed. This is rare.
    Surgery may be needed in severe cases to remove the affected part of the intestine. This is called a colectomy . The small intestine may be connected to an opening in the abdominal wall. This will allow waste to pass to a bag outside of the body.
    Fecal Transplantation
    Fecal transplantation may be used to treat adults with repeat infections.
    If you are diagnosed with this condition, follow your doctor's instructions .
    If you are diagnosed with this condition, follow your doctor's instructions .
  • Prevention

    To reduce your chances of this condition, take these steps:
    • Use antibiotics only when your doctor has confirmed that you have a bacterial infection.
    • If you are prescribed antibiotics, ask your doctor if you should take a probiotic also. Probiotics may help protect the normal bacterial growth in your intestines.
    • Wash your hands often with soap and water to prevent spreading the infection.
    • Clean any affected surfaces with a disinfectant that contains bleach if someone has had an infection at home.
    • If you are in a care facility, make sure any healthcare staff are washing their hands before coming in contact with you. Ask your visitors to wash their hands while visiting with you.
    • Precautions will be taken in the hospital if you have a C. diff infection. This should include gloves and protective gowns for staff or visitors.
  • RESOURCES

    Crohn’s and Colitis Foundation of America http://www.ccfa.org

    National Digestive Diseases Information Clearinghouse http://digestive.niddk.nih.gov

    CANADIAN RESOURCES

    Canadian Association of Gastroenterology http://www.cag-acg.org

    Canadian Digestive Health Foundation http://www.cdhf.ca

    References

    Clostridium difficile infection. Centers for Disease Control and Prevention website. Available at: http://www.cdc.gov/HAI/organisms/cdiff/Cdiff%5Finfect.html . Updated March 1, 2013. Accessed June 26, 2013.

    Clostridium difficile infection. EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed/what.php . Updated June 3, 2013. Accessed June 26, 2013.

    FAQs about clostridium difficile. Centers for Disease Control and Prevention website. Available at: http://www.cdc.gov/HAI/pdfs/cdiff/Cdiff%5Ftagged.pdf . Accessed June 26, 2013.

    Heinlen L, Ballard JD. Clostridium difficile infection. Am J Med Sci . 2010;340(3):247-52.

    Navaneethan U, Venkatesh PG, Shen B. Clostridium difficile infection and inflammatory bowel disease: understanding the evolving relationship. World J Gastroenterol . 2010;16(39):4892-904.

    Probiotics to prevent antibiotic-associated diarrhea. EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed/what.php . Updated March 4, 2013. Accessed June 26, 2013.

    Rebmann T, Carrico RM, et al. Preventing Clostridium difficile infections: an executive summary of the Association for Professionals in Infection Control and Epidemiology's elimination guide. Am J Infect Control . 2011;39(3):239-242.

    Surawicz CM, Brandt LJ, et al. Guidelines for diagnosis, treatment, and prevention of Clostridium difficile infections. Am J Gastroenterol . 2013;108(4):478-498.

    Use of gastric acid-suppressive agents and the risk of community-acquired Clostridium difficile -associated disease. JAMA . 2005;294(23):2989-95.

    12/9/2013 DynaMed's Systematic Literature Surveillance http://www.ebscohost.com/dynamed: Burke KE, Lamont JT. Fecal transplantation for recurreent Clostridium difficile infection in older adults: a review. J Am Geriatr Soc. 2013 Aug;61(8):1394-8.

    Revision Information

  • Connect with Steward

    Visit Our Twitter Feed Visit Our Facebook Page Email This Page Print This Page

    Subscribe to our patient e-newsletter

    Copyright © 2014 Steward Health Care
    Connect Healthcare Panacea CMS Solutions